Econometrica: Mar 2020, Volume 88, Issue 2

Nonlinear Tax Incidence and Optimal Taxation in General Equilibrium

https://doi.org/10.3982/ECTA14681
p. 469-493

Dominik Sachs, Aleh Tsyvinski, Nicolas Werquin

We study the incidence of nonlinear labor income taxes in an economy with a continuum of endogenous wages. We derive in closed form the effects of reforming nonlinearly an arbitrary tax system, by showing that this problem can be formalized as an integral equation. Our tax incidence formulas are valid both when the underlying assignment of skills to tasks is fixed or endogenous. We show qualitatively and quantitatively that contrary to conventional wisdom, if the tax system is initially suboptimal and progressive, the general‐equilibrium “trickle‐down” forces may raise the benefits of increasing the marginal tax rates on high incomes. We finally derive a parsimonious characterization of optimal taxes.



Log In To View Full Content

Supplemental Material

Supplement to "Nonlinear Tax Incidence and Optimal Taxation in General Equilibrium"

The online appendix contains material not found within the manuscript.

Read More View PDF


Supplement to "Nonlinear Tax Incidence and Optimal Taxation in General Equilibrium"

This zip file contains replication files for the manuscript.

Read More View ZIP


Back